via Propofol Infusion Syndrome – ICM Case Summaries

This is one to read!!

I often wonder about this amongst our patients!! How many go awry, treated as MOF secondary to an unknown cause!

Please have a read and thanks to ICM case summaries for this.

 

 

This case highlights a number of points:

  • Potential fatal rare complication of a commonly used medication.
  • Develops insidiously over a number of days
  • Clinical findings likely to be ignored and attributed to other likely diagnoses.
    • e.g., renal impairment, pyrexia, metabolic acidosis.
  • An awareness of the risk factors for the syndrome is paramount
  • It would seem prudent when a near maximum level of propofol infusion is needed other agents such as benzodiazepines, opiates and alpha-2 receptor antagonists are added in.
  • If a high infusion level of propofol is still needed then daily creatine kinase levels should be measured together with serial ECG to help spot the early metabolic and cardiovascular changes.

Thanks again for your summary team.